MAUDE Adverse Event Report: NUVASIVE, INC. UNIVERSAL RONGEUR, PITUITARY SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. UNIVERSAL RONGEUR, PITUITARY SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6900429
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned to nuvasive for evaluation.A photograph of the device was provided and the reported event was confirmed as the articulating jaw of the pituitary being fractured off near the hinge feature.It was reported that the tip of the pituitary rongeur fractured off during use.A definitive cause for the fracture cannot be determined; however, based on previous investigations for similar events, pituitary rongeur jaw fracture can occur when off-axis excessive force and/or twisting motions are placed on the device during use, or can occur as a result of damage accumulated over time and use.Manufacturing review: review of the device history record for the device lot identified no relevant material non-conformances, manufacturing errors, nor any discrepancies with respect to material type, treatments, or dimensions that may have caused or contributed to this mode of failure.The lot met acceptance criteria upon release.Labeling review: ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that while clearing the disc space during a lateral procedure at l4/5, the surgeon noticed what appeared to be a fragment of metal left in the disc space.After checking the surgical instruments, the scrub nurse noticed that the pituitary rongeur used in the procedure was missing a piece of its tip.The surgeon was able to retrieve the fragment using a nerve hook and another pituitary rongeur.There was no significant delay or adverse impact to the patient, user, or surgery.No additional information is available.

Brand Name
UNIVERSAL RONGEUR, PITUITARY SMALL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key17386198
Report Number2031966-2023-00148
Device Sequence Number5928952
Product Code LXH
UDI-Device Identifier00887517385802
UDI-Public887517385802
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6900429
Device Lot NumberFD1041603
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2023
Initial Report FDA Received Date07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale